I went to a doctor last Friday afternoon after my PT, and learned some very disconcerting news for my wife Phil, and me. As it turns out, my latest xrays/scans have revealed a serious disintegration of my feet from an osteoporosis/charkot disease perspective. I will need to have some extensive surgery in short order or risk amputation of the left foot/ankle first and then the right. Although this is a diabetic complication...it is believed that long term steroid use is the prime culprit here.
This is the situation. Both lower legs must be operated on at the same time in order for limb preservation. They will remove most of the bones of the foot and ankle and replace them with steel and plastic plates. They have developed an exo-skeleton - invented by my doctor for my condition - that I must wear for months. I will be in the hospital - Georgetown University Medical Center - for approximately 4 weeks for the surgery and post op. I will be transferred to a rehabilitation hospital for another 4-6 weeks for recuperation. After which I will be transferred to a nursing home for approximately six to seven months to do physical therapy and relearn how to walk, stairs etc. with the new feet. A complication is that I must stop my Remicade and 6mp for several months to allow my immune system to recover. Another risk factor for a variety of ills.
The procedure is extremely new and has its risks. Infection and diabetes are the biggest risk factors with amputation still looming on the horizon. I will be in a wheel chair for 7 - 9 months or closer to a year. I will be unable to come home for 9 months, leaving Phil, my beloved cat, my treasured PA home, and my friends and extended family. I truly and putting myself in God's hands here.
I will be going in to the hospital in about 3 to 4 weeks after I get the chemo out of my system. I will be out of touch in all probability for the first 3-4 weeks. Phil has promised me a gift of a new laptop helping to keep me connected to the world. Once I have that, I will give you an update on how I am doing.
Remember that I love you all - and you will all be in my thoughts and prayers everyday.